Nebraska, 2016Winter Storm in Nebraska, December 25 to 26, 2016
December 25 to 26, 2016 · NWS CYS · 4 events in 4 counties and zones
A fast moving low pressure system brought periods of moderate to heavy snowfall and gusty west to northwest winds to the northern Nebraska Panhandle. Snow totals ranged from three to six inches.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast moving low pressure system brought periods of moderate to heavy snowfall and gusty west to northwest winds to the northern Nebraska Panhandle. Snow totals ranged from three to six inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 25, 4:44 AM MST, 3 hours 16 minutes earlier.
Area forecast discussion, Dec 25, 4:44 AM MST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
444 AM MST Sun Dec 25 2016
.SHORT TERM...(Today through Monday)
Issued at 304 AM MST Sun Dec 25 2016
...Extremely Dangerous Winter Storm Will Severely Impact Holiday
Travel Across the Region Today and Tonight...
Overview:
A powerful upper-level low pressure system is lifting into western
Colorado at this hour. This system will continue to intensify over
the next few hours, and models are in excellent agreement w/strong
surface cyclogenesis over western Nebraska this afternoon, leading
to a 980 mb surface low to our east by 00z. Convection is becoming
somewhat intense over eastern Colorado this morning, and will move
rapidly north along the WY/NE state line after 12z. Model sounding
profiles suggest a deep warm layer aloft which could mean freezing
rain or sleet initially, depending on the depth of the subfreezing
layer. Accumulations are likely. By late this morning, enough cold
air will have arrived to support heavy snow especially along/north
east of a DGW-TOR-BFF line under the trowal. Very strong winds are
likely for all areas today with gusts over 45 MPH common, given an
impressive west-east pressure gradient and a wide swath of 60 knot
flow at H7-H8. Significant blowing/drifting snow is likely w/ near
blizzard conditions. Icing may precede this, resulting in very icy
road conditions and enhance the risk of power outages. Travel will
be extremely dangerous or impossible over much of the area through
tonight. Improving conditions on Monday, but remaining windy.
Headlines:
We have decided to upgrade the Winter Weather Advisory to a Winter
Storm Warning for the following counties; Converse, Platte, Goshen
and Scotts Bluff. The system is trending slower, and the result is
more QPF from all models. Snow totals of 4+ inches are expected as
far south as Torrington and Scottsbluff, and that should be plenty
enough to cause problems with the wind. No other changes to winter
highlights at this time. Conditions will likely require an upgrade
to a Blizzard Warning, but with a threat of freezing rain/sleet in
the near term we felt the Winter Storm wording was best. High Wind
Warnings are in excellent shape along the I80 corridor today w/GFS
soundings continuing to show an impressive 70 knots atop the mixed
layer at 2 PM today over CYS. We are concerned the current NPW may
not be enough for some areas, however. Local blowing snow model is
showing significant BLSN over the I80 summit despite only 1-2 inch
amounts. Also, multiple short range high-resolution models are now
showing potential for robust amounts of winter precipitation south
into Cheyenne and possibly Kimball. This will need to be monitored
very closely in the next few hours.
.LONG TERM...(Monday night through Saturday)
Issued at 400 AM MST Sun Dec 25 2016
Strong winds to continue into Monday night, possibly persisting
through Wednesday before easing. Strongest winds still look to
occur Tuesday afternoon into Wednesday morning. GFS 700mb winds
still up near 70-75kts with Craig to Casper gradients near 80
meters. High wind event likely widespread across southeast
Wyoming. Possibly into the Panhandle as GFS 850mb winds 45-50kts
during that time.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 440 AM MST Sun Dec 25 2016
Stratus has streamed west from central Nebraska overnight and is
now firmly into the Nebraska Panhandle. Expecting deteriorating
conditions this morning that will become widespread by afternoon
as winds increase. Snow beginning to fall at KRWL. As the low
tracks across northeast Colorado into western Nebraska into
central South Dakota, winds will shift to the northwest and become
very strong.
&&
.FIRE WEATHER...
Issued at 400 AM MST Sun Dec 25 2016
Low pressure will track from Colorado into South Dakota through
the day today. Strong winds and fairly widespread snow on the
north and western side of this low will occur over southeast
Wyoming and Nebraska Panhandle. Strong winds look to continue
through at least midweek before easing. With colder temperatures
and existing snowpack, do think fire weather concerns will be
minimal though.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Warning until 5 AM MST Monday for WYZ101-102-107-
108-110.
High Wind Warning from 11 AM this morning to 11 PM MST this
evening for WYZ115>119.
Winter Weather Advisory until 5 AM MST Monday for WYZ103>106-109-
111-113.
Winter Weather Advisory until 5 AM MST Monday for WYZ112-114.
NE...Winter Storm Warning until 5 AM MST Monday for NEZ002-003-019-
095-096.
High Wind Warning from 11 AM this morning to 11 PM MST this
evening for NEZ020-021-054-055.
&&
SHORT TERM...CLH
LONG TERM...GCC
AVIATION...GCC
FIRE WEATHER...GCCHazardous weather outlook, Dec 25, 4:28 AM MST, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
428 AM MST SUN DEC 25 2016
NEZ020-021-054-055-WYZ103>106-109>119-261130-
BANNER-MORRILL-KIMBALL-CHEYENNE-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
428 AM MST SUN DEC 25 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
STRONG WINDS AND SOME ACCUMULATING SNOW WILL OCCUR ACROSS THE
SOUTHERN NEBRASKA PANHANDLE AND ALONG THE INTERSTATE 80 CORRIDOR
FROM SIDNEY TO RAWLINS TODAY. WESTERLY WINDS OF 30 TO 40 MPH
SUSTAINED WITH GUSTS IN EXCESS OF 60MPH ARE EXPECTED TO DEVELOP
LATER THIS MORNING AND PERSIST THROUGH THE EVENING HOURS. TRAVEL
WILL BE HAZARDOUS OVER THE INTERSTATE 80 SUMMIT BETWEEN CHEYENNE
AND LARAMIE AS WELL AS THE ARLINGTON AREA BETWEEN LARAMIE AND
RAWLINS DUE TO THESE STRONG WINDS AND FALLING AND BLOWING SNOW.
HIGH WIND WARNINGS AND WINTER STORM WARNINGS AS WELL AS WINTER
WEATHER ADVISORIES ARE IN EFFECT FOR MUCH OF SOUTHEAST WYOMING AND
SOUTHERN NEBRASKA PANHANDLE
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
STRONG WINDS ARE EXPECTED TO CONTINUE ACROSS THE AREA INTO
WEDNESDAY OF THE UPCOMING WEEK. WIDESPREAD WIND GUSTS IN EXCESS OF
60 MPH ARE LIKELY, ESPECIALLY TUESDAY AND WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY AND TONIGHT.
NEZ002-003-019-095-096-WYZ101-102-107-108-261130-
DAWES-BOX BUTTE-SCOTTS BLUFF-NORTH SIOUX-SOUTH SIOUX-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-
428 AM MST SUN DEC 25 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
ACCUMULATING SNOW IS EXPECTED TODAY THROUGH TONIGHT...WITH AN
ISOLATED THUNDERSTORM OR TWO DURING THE LATE MORNING. LIGHT TO
MODERATE SNOW ACCUMULATIONS WILL LIKELY CREATE HOLIDAY TRAVEL
IMPACTS. NORTHWEST WINDS MAY GUST IN EXCESS OF 50 MPH ACROSS THE
NORTHERN PANHANDLE AND PORTIONS OF SOUTHEAST WYOMING ALONG AND
NORTH OF A LINE FROM DOUGLAS TO TORRINGTON TO SCOTTSBLUFF. WINTER
STORM WARNINGS ARE IN EFFECT FOR ALL AREAS ALONG AND NORTH OF THIS
LINE. HAZARDOUS DRIVING CONDITIONS ARE LIKELY. THOSE WITH
CHRISTMAS DAY TRAVEL PLANS SHOULD PREPARE FOR HAZARDOUS TRAVEL DUE
TO ICE...SNOW AND STRONG WINDS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
STRONG WINDS ARE POSSIBLE THROUGH WEDNESDAY OF THE UPCOMING WEEK
THAT COULD CREATE AN ELEVATED RISK FOR BLOWOFFS AND BLOWOVERS
ESPECIALLY ON NORTH TO SOUTH ORIENTED ROADS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY AND TONIGHT.
In the hours before
Local storm report, Dec 25, 6:28 AM MST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
628 AM MST SUN DEC 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 AM FREEZING RAIN KIMBALL 41.23N 103.66W
12/25/2016 E0.00 INCH KIMBALL NE PUBLIC
STREETS ICED OVER IN KIMBALL. THUNDERSNOW AT 530AM.
&&
GCLAYCOMWinter Storm, North Sioux
- When
- December 25, 8:00 AM MST to December 26, 5:00 AM MST
- Where
- North Sioux forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 42.488, -103.759 (the zone’s center; the record gives no point)
Three to six inches of snow was reported countywide. Gusty northwest winds of 35 to 45 mph created low visibility in blowing snow.
Winter Storm, South Sioux
- When
- December 25, 8:00 AM MST to December 26, 5:00 AM MST
- Where
- South Sioux forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 42.488, -103.759 (the zone’s center; the record gives no point)
Four to six inches of snow was reported countywide. Gusty northwest winds of 35 to 45 mph created low visibility in blowing snow.
Winter Storm, Dawes
- When
- December 25, 8:00 AM MST to December 26, 4:00 AM MST
- Where
- Dawes forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 42.720, -103.135 (the zone’s center; the record gives no point)
Three to six inches of snow was reported countywide. Gusty west to northwest winds of 40 to 50 mph created very low visibility in blowing snow.
Winter Storm, Box Butte
- When
- December 25, 8:00 AM MST to December 26, 5:00 AM MST
- Where
- Box Butte forecast zone
- Reported by
- Public
- Coordinates
- 42.220, -103.086 (the zone’s center; the record gives no point)
Six inches of snow was observed at Hemingford. Gusty west to northwest winds of 40 to 50 mph created very low visibility in blowing snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm in South Dakota, December 25, 20161 death · $7.6 million · 21 events
- Blizzard and Winter Storm in South Dakota, December 25 to 26, 20161 death · $1.6 million · 21 events
- Tornadoes and Hail in Nebraska, December 25, 2016$24 million · EF1 · 35 events
- Dense Fog in Kentucky, December 25, 20161 death · 2 injured · 1 event
- Winter Weather in Wisconsin, December 25, 20161 death · 1 injured · $10,000 · 1 event
- Blizzard and Ice Storm in North Dakota, December 25 to 26, 2016$2.0 million · 39 events
- Tornado and Damaging Winds in Kansas, December 25, 2016$500,000 · EF0 · 6 events
- Tornadoes and Damaging Winds in Kansas, December 25, 2016$85,000 · EF0 · 22 events
- High Wind in Wyoming, December 25 to 30, 201675 kt wind · 40 events
- Damaging Winds in Kansas, December 25, 2016$34,000 · 83 kt wind · 2 events
- High Wind in South Dakota, December 25 to 26, 201663 kt wind · 24 events
- Dense Fog in Kentucky, December 25, 201622 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 673799, 673801, 673802, 673803.